New Mexico, 2011Flash Flood in New Mexico, August 19, 2011
August 19, 2011 · NWS ABQ · 1 event in 1 county or zone
Widespread showers and thunderstorms developed on the 19th in response to a weak upper level low tracking across northern New Mexico. High precipitable water values and slow storm motions resulted in high rainfall amounts in short periods of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed on the 19th in response to a weak upper level low tracking across northern New Mexico. High precipitable water values and slow storm motions resulted in high rainfall amounts in short periods of time. Southern portions of Santa Fe received the brunt of flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 19, 8:26 PM MST, 34 minutes earlier.
Area forecast discussion, Aug 19, 8:26 PM MST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
926 PM MDT FRI AUG 19 2011
.UPDATE...
HAVE UPDATED THE PACKAGE BASED ON CURRENT RADAR TRENDS. BEST BAND
OF PRECIPITATION CONTINUES TO BE FOCUSED OVER THE NORTHEAST CORNER
OF THE FORECAST AREA AS WHAT APPEARS TO BE AN UPPER LEVEL FEATURE
CONTINUING TO TRACK ACROSS THE REGION. ACTIVITY ACROSS DE BACA AND
CHAVES COUNTIES MAY BRIEFLY INTENSIFY SHORTLY AS IT INTERACTS WITH
AN SOUTHWARD MOVING OUTFLOW BOUNDARY. ACTIVITY OVER THE SOUTHWEST
MTS APPEARS TO BE TRANSITIONING TO A STRATIFORM CHARACTERISTIC AND
WILL LIKELY DWINDLE IN NEXT COUPLE OF HOURS. AFTER MIDNIGHT...SREF
CONTINUES TO SPORT THE HIGHEST POPS IN THE NE PLAINS AND WILL NEED
TO MONITOR HOW THE EC/SE PLAINS MAINTAINS ITSELF. SUSPECT MOST OF
THE ACTIVITY WILL STRUGGLE TO SURVIVE INTO EARLY SATURDAY MORNING.
REMAINDER OF FORECAST PACKAGE APPEARS ON TRACK. DID INCREASE POPS
SLIGHTLY FOR SATURDAY MORNING BUT WILL LIKELY HAVE MINIMAL IMPACT
ON ZFP. UPDATED PRODUCTS HAVE ALREADY BEEN SHIPPED AND WILL UPDATE
RAINFALL REPORTS ON THE EVENT MAP AND PNS. EVENT MAP CAN BE FOUND
AT WWW.WEATHER.GOV/ABQ/?N=EVENTMAP ALL IN LOWER CASE. DPORTER
&&
.PREV DISCUSSION...315 PM MDT FRI AUG 19 2011...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE FROM THE
WEST CENTRAL AND SOUTHWEST MOUNTAINS EXTENDING NORTHEAST ACROSS
THE CENTRAL AND NORTHERN MOUNTAINS. SHOWERS AND STORMS COULD STILL
DEVELOP WITHIN THE RIO GRANDE VALLEY LATER THIS AFTERNOON AND
EVENING WITH ANY OUTFLOW BOUNDARY COLLISIONS. STORMS OVER THE EAST
SEEM TO BE MOVING A BIT MORE THAN PRIOR DAYS ALTHOUGH PRECIPITABLE
WATERS ARE HIGHER TODAY. HEAVY DOWNPOURS...GUSTY WINDS...SMALL
HAIL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH
THESE STORMS.
MODELS ARE STILL HAVING SOME PROBLEMS WITH THE TIMING OF THE
BACKDOOR COLD FRONT LATE TONIGHT AND SATURDAY. WE ARE STILL
FAVORING THE NAM-WRF AND ITS FASTER FRONTAL PASSAGE VERSUS THE
SLOWER GFS ALTHOUGH THE GFS HAS SPED ITS TIMING JUST A NOTCH.
TEMPERATURES WILL CERTAINLY BE A CHALLENGE OVER THE EAST/NORTHEAST
TOMORROW GIVEN THE TIMING UNCERTAINTIES. IT APPEARS THAT MOISTURE
WILL BE AMPLE LIKE TODAY WITH MORE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING BENEATH THE UPPER LEVEL RIDGE SATURDAY
MIDDAY THROUGH THE EVENING HOURS. SATURDAY AFTERNOON COULD BE BUSY
OVER THE CENTRAL AND EAST AS THE FRONT ADDS CONVERGENCE TO THE MIX. A
FEW STRONG STORMS COULD DEVELOP IF LOW CLOUDS DON'T HOLD
INSTABILITY PARAMETERS DOWN.
THE FRONT WILL BRING ANOTHER SURGE OF LOW LEVEL MOISTURE INTO MUCH
OF THE STATE FOR SUNDAY LEADING TO ANOTHER ROUND OF SCATTERED TO
PERHAPS NUMEROUS SHOWERS AND STORMS FAVORING THE HIGHER TERRAIN
AND SPREADING EAST DURING THE DAY.
MODELS STILL INDICATE THE UPPER RIDGE WILL BUILD FURTHER
WEST...GETTING RE-ESTABLISHED OVER CENTRAL NEW MEXICO FOR MUCH OF
NEXT WEEK. THIS PATTERN WOULD BRING LESS COVERAGE OVER THE WEST
BUT KEEP A CHANCE FOR AT LEAST SCATTERED SHOWERS AND STORMS OVER
THE CENTRAL AND ESPECIALLY THE EAST WITH ANY BACKDOOR COLD FRONTS
THAT TRY TO SLIDE INTO THE REGION.
KW
.AVIATION...
SHOWERS AND THUNDERSTORMS COULD IMPACT PRETTY MUCH MOST OF THE
TERMINAL SITES LOCATED WITHIN NORTHERN AND CENTRAL NEW MEXICO. THE
MOST LIKELY TS IMPACT INCLUDES TCC AND LVS. OTHERWISE CARRYING VC
SH/TS AT MOST OF THE OTHER LOCATIONS AND CAN UPDATE ACCORDINGLY.
SOME MTN TOP OBSCD WILL BE FOUND ACROSS THE CENTRAL MOUNTAINS.
SIMILAR COVERAGE AND THUNDERSTORM EFFECTS EXPECTED ON SATURDAY.
GUSTY OUTFLOW WINDS TO 35 KT WILL ALSO BE A CONCERN AT TIMES.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER MOST OF
NORTHERN AND CENTRAL NEW MEXICO THROUGH THE REST OF TODAY. THE
FAVORED LOCATIONS FOR WETTING RAIN WILL BE FOUND ACROSS THE EAST
SLOPES OF THE CENTRAL MOUNTAINS. HUMIDITY RECOVERIES WILL BE GOOD TO
EXCELLENT TONIGHT AREAWIDE. BACK DOOR FRONT INFLUENCES EXPECTED
TONIGHT INTO SATURDAY OVER THE EASTERN PLAINS.
MUCH OF THE SAME IS EXPECTED THROUGH THE WEEKEND. UPPER HIGH WILL BE
EITHER LOCATED OVER THE STATE OR JUST EAST OF THE STATE DURING THIS
PERIOD AS INDICATED BY THE VARIOUS MODELS. MOISTURE TRAPPED
UNDERNEATH THIS HIGH WILL BE SQUEEZED OUT IN THE FORM OF
SCATTERED...SOMETIMES WETTING THUNDERSTORMS. MODELS ARE PARTICULARLY
BULLISH WITH WETTING THUNDERSTORMS ACROSS THE NORTHEAST THIRD ON
SUNDAY AS SOME SORT OF BACK DOOR BOUNDARY IS INDICATED.
IT DOES APPEAR THAT THUNDERSTORM COVERAGE WOULD BEGIN TO SHRINK
EARLY NEXT WEEK UNDER THE UPPER HIGH.
HUMIDITY VALUES THROUGH THE NEXT 3 TO 4 DAYS WILL BE ON THE HIGHER
SIDE AND MOST LIKELY ABOVE 20 PERCENT AREAWIDE. SIGNIFICANT WINDS
ARE ALSO NOT EXPECTED UNLESS ASSOCIATED WITH THUNDERSTORM OUTFLOWS.
50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
46
Hazardous weather outlook, Aug 19, 5:00 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 19 2011
NMZ501>540-201200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER PORTIONS OF NEW MEXICO. SOME OF THESE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH
FLOODING IS POSSIBLE OVER RECENT BURN SCARS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL QUICKLY MOVE THROUGH THE EASTERN PLAINS ON
SATURDAY. UPSLOPE FLOW BEHIND THE FRONT COMBINED WITH MODEST
INSTABILITY MAY RESULT IN A FEW STRONG STORMS CONTAINING SMALL
HAIL ACROSS NORTHEAST NEW MEXICO. OTHERWISE...THE SLOW MOVEMENT OF
STORMS WILL AGAIN POSE A THREAT FOR LOCALLY HEAVY RAIN AND
FLOODING. THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THROUGH
SUNDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
In the hours before
Special weather statement, Aug 19, 8:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
915 PM MDT FRI AUG 19 2011
NMZ512-514-518-200400-
SANTA FE METRO AREA-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-WEST
SLOPES SANGRE DE CRISTO MOUNTAINS-
915 PM MDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY THROUGH
1000 PM MDT...
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANTA FE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
NEAR GOVERNOR MILES AND CERILLOS ROAD 1.10 INCHES OF RAIN FELL IN
HALF AN HOUR.
AREAS AFFECTED BY THIS STORM INCLUDE...SANTA FE AND HYDE MEMORIAL
STATE PARK.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
&&
LAT...LON 3583 10573 3561 10572 3555 10600 3568 10602
TIME...MOT...LOC 0315Z 247DEG 13KT 3563 10594
44
Flash Flood, Santa Fe
- When
- August 19, 9:00 PM MST to 10:00 PM MST
- Where
- Santa Fe County, 2.98 mi SSE of Santa Fe to 3.26 mi S of Santa Fe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.640, -105.930
Santa Fe police reported home evacuations near the intersection of Valmora Road and Serafina Street. Water was reported to be two feet deep and 40 feet wide. Two feet of water was also reported at the intersection of Rodeo Road and Old Pecos Trail. Cars attempting to drive through the water stalled. Two feet of water was also reported to have flooded a home at the Rainbow Vision Condominium Complex at I-25 and St. Francis Dr. Spotters in the area reported between 1 and 1.8 inches of rain in one hours time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324216.